question-icon

What causes weakness with cough while on treatment for hypertension?

default
Posted on Thu, 24 Jul 2014
Question: Dr. Grief, the past 2-3 months have brought a mixture of symptoms and problems my way. I started out in April with extreme weakness and in hospital learned that my Na level was 117. Saline solution solution got me over that. I might add that I am a 69 yr. old female with hypertension. My doctor and I first blamed it on a new med I was given for neuropathy in my head (tegratol). I stopped the med. then my Na level dropped again some and my doc decided it was the HCTZ I was taking for hypertension. First of May I developed what was thought to be upper respiratory infection. had unrelenting cough, but no sign of colored phlegm. was just clear. After 3 rounds of different antibiotics I developed large, red whelps on torso which we thought was allergic reaction to antibio. Docs also decided my cough was lisinopril problem. After 6-7 wks. I continue to have whelps developing randomly but fewer in number. My doc told me Tues. that my CO2 level is low, have metabolic acidosis, etc. I also had allergic reaction to losartain. Long story, but question is: Are all of these things just separate "happenstances" or could there be an underlying explanation that ties them all together? Im rather frustrated about now! Thank you so much. XXXXXXX XXXXXXX
doctor
Answered by Dr. Prakash H Muddegowda (1 hour later)
Brief Answer:
Yes - all are drug side effects.

Detailed Answer:
Hi XXXXXXX
I am Dr. Prakash HM and I would like to answer your query.

Looking at your history and symptoms, I am of the opinion that all your symptoms appear to be drug related interactions.

Drug allergies are more pronounced in elderly as they have functional reduction in all the systems. A small reduction, could show as a severe problem in elderly.

Due to polypharmacy in the elderly as they frequently are on mutli-drug treatment, numerous interactions are known to occur. In the present situation, I can explain it as follows:
0. Carbamezipine was removed (suspected cause of low sodium - then blamed on other drug)
1. Anti-Hypertensive drugs -Change in drug occurred from HCTZ ( probably caused low sodium)
2. to lisinopril (led to unrelenting cough as a side effect)
3. to losartan (led to allergic reaction)
All the above drugs are anti-hypertensive and reaction to each in different ways were responsible.

Due to allergic reaction, you are noticing whelps and it will slowly disappear with anti-histaminics treatment.

You may be suffering from other chronic disorders (? diabetes mellitus, age related reduced immunity, recent possible viral infection of respiratory system), which could have led to increased incidence of infections and hence, metabolic acidosis.

Hopefully after all this, your hypertension and sodium level is under control. Try to keep all your chronic disease under control. Avoid too many drugs and especially OTC drugs, which can interact in unpredictable ways.

Hope it helps. Thanks for asking.
Any further queries, happy to help again.
Dr. Prakash HM




Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weakness with cough while on treatment for hypertension?

Brief Answer: Yes - all are drug side effects. Detailed Answer: Hi XXXXXXX I am Dr. Prakash HM and I would like to answer your query. Looking at your history and symptoms, I am of the opinion that all your symptoms appear to be drug related interactions. Drug allergies are more pronounced in elderly as they have functional reduction in all the systems. A small reduction, could show as a severe problem in elderly. Due to polypharmacy in the elderly as they frequently are on mutli-drug treatment, numerous interactions are known to occur. In the present situation, I can explain it as follows: 0. Carbamezipine was removed (suspected cause of low sodium - then blamed on other drug) 1. Anti-Hypertensive drugs -Change in drug occurred from HCTZ ( probably caused low sodium) 2. to lisinopril (led to unrelenting cough as a side effect) 3. to losartan (led to allergic reaction) All the above drugs are anti-hypertensive and reaction to each in different ways were responsible. Due to allergic reaction, you are noticing whelps and it will slowly disappear with anti-histaminics treatment. You may be suffering from other chronic disorders (? diabetes mellitus, age related reduced immunity, recent possible viral infection of respiratory system), which could have led to increased incidence of infections and hence, metabolic acidosis. Hopefully after all this, your hypertension and sodium level is under control. Try to keep all your chronic disease under control. Avoid too many drugs and especially OTC drugs, which can interact in unpredictable ways. Hope it helps. Thanks for asking. Any further queries, happy to help again. Dr. Prakash HM